Nevada, 2023Flash Flooding and Damaging Wind in Nevada, August 3, 2023
August 3, 2023 · NWS LKN · 3 events in 2 counties and zones
Heavy rain from slow-moving thunderstorms produced localized flooding as well as gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from slow-moving thunderstorms produced localized flooding as well as gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 3, 12:42 AM PST, 11 hours 1 minute earlier.
Area forecast discussion, Aug 3, 12:42 AM PST, 11 hours 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
142 AM PDT Thu Aug 3 2023
.SYNOPSIS...Look for isolated to scattered showers and
thunderstorms today, but areal coverage will diminish each
afternoon as drier air will be moving into the area. Temperatures
will be near normal.
&&
.SHORT TERM...Today through Friday night. Isolated to scattered
showers with several thunderstorms can be seen on radar at this
time. A moist airmass continues to reside over the forecast area
as many locations have dewpoints in the upper 40s to mid 50s.
Model solutions are showing weak ridging trying to build over
northern and central Nevada today. The moist air mass will remain
in place as precipitable water values are forecast to be at or
above 0.80 inches north of the US Highway 50 corridor. Available
CAPE will be around 200-600 J/kg and negative lifted indices will
allow showers and thunderstorms to again develop this later
morning and afternoon. Forecast storm motion will be a little
faster than yesterday but brief moderate rain from some of the
stronger convective cells are possible. Outflow winds to 40 mph
are also possible from some of the stronger cells. Highs today
will be in the 80s. Some shower activity will continue into the
evening, but will dissipate before midnight. Overnight lows will
be in the 40s and 50s.
Weak ridging continues to build slowly over northern and central
Nevada on Friday. Residual moisture and instability will be
limited to locations north of and including the I-80 corridor.
Winds will remain light with highs generally in the 80s to lower
90s. Look for showers to continue during the evening but ending
before midnight. Lows will be in the 40s and 50s.
.LONG TERM...Saturday through Thursday
Saturday through Sunday: Upper level low which has been slowly
moving through the Great Basin region will finally be departing
for Montana but not before giving far northern NV one last day of
thunderstorm chances Saturday. Sunday through Tuesday: Upper level
ridge will slide back west but the upper pattern looks to remain
rather flat over Nevada due to influence of a upper low over
eastern Washington, Idaho panhandle region. This low will not move
much for the first part of the week. With the flat flow NV will
be under the influence of westerly winds aloft so quiet weather
will be expected but good news temperatures will be warming, but
will remain near normal. After Tuesday, models disagree with the
evolution of the upper pattern ans the ECMWF wants to keep the
flow zonal. However, the GFS wants to dig an upper trough into the
Pacific NW which would push a decent cold front through northern
NV Wednesday morning dropping temperatures well below normal along
with shower chances. Given the lack of agreement at this time,
will keep the forecast dry for now. Temperatures will begin a
slight warming as thunderstorm chances wane. Highs will range in
the lower 80s to lower 90s through the week. Overnight lows will
range in the mid 50s to mid 60s for most with the exception of SE
Elko county with lows in the mid to upper 60s. Winds look to be
breezy out of the W to SW with speeds ranging from 10 MPH to 20
MPH with gusts up to 30 MPH in the afternoons, before dropping to
5 MPH to 10 MPH during the overnights.
&&
.AVIATION...Primary flight category will be VFR for all terminals
for the next 24 hours. Another round of convection will impact
all terminals except KTPH with afternoon showers and thunderstorms
Thursday. Brief periods of MVFR or IFR conditions if heavier
showers and thunderstorms move over the terminal generally in the
20Z-03Z time frame. Impacts will include brief heavy rainfall,
small hail, erratic and gusty outflow winds up to 45KT,
lightening, lowered ceilings and terrain obscuration. After 00Z,
precipitation will become mainly stratiform with ceilings above
12kft. Chances of TS range from 30-40% along interstate 80 with
higher chances farther east near KEKO. KELY is similar with a 30%
of TS Thursday afternoon.
&&
.FIRE WEATHER...The moist air mass will continue to reside across
most of northern and central Nevada. Isolated to scattered
showers and thunderstorms are expected to develop north of and
including the US Highway 50 corridor later this morning and
afternoon. Some of the stronger cells could drop brief moderate
rain, especially in the north and northeastern sections of the
state. In addition, strong convective wind gusts to 40 mph are
possible as well. Look for the air mass to slowly dry out Friday
with the expectation of showers and thunderstorms north of and
including I-80. Look for the isolated showers and storms across
mainly northeast Nevada through the weekend. Outside of this area,
quiet weather will be the rule. No fire weather concerns are noted
through the weekend. Highs will be in the 80s to low 90s with dry
conditions.
&&
.LKN Watches/Warnings/Advisories...
None.
&&
86/93/98/86
In the hours before
Special weather statement, Aug 3, 10:30 AM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Elko NV
1130 AM PDT Thu Aug 3 2023
NVZ031-031900-
Northern Elko County NV-
1130 AM PDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of western Elko County
through NOON PDT...
At 1129 AM PDT, Doppler radar was tracking a strong thunderstorm near
Tuscarora, remaining nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuscarora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4121 11614 4121 11634 4137 11636 4139 11613
TIME...MOT...LOC 1829Z 300DEG 7KT 4127 11623
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
97Special weather statement, Aug 3, 10:33 AM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Elko NV
1133 AM PDT Thu Aug 3 2023
NVZ030-031900-
Humboldt County NV-
1133 AM PDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of east central
Humboldt County through NOON PDT...
At 1133 AM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Paradise Valley. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4147 11737 4165 11742 4170 11719 4153 11709
TIME...MOT...LOC 1833Z 244DEG 1KT 4159 11728
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DPSpecial weather statement, Aug 3, 11:01 AM PST, 42 minutes before
Special Weather Statement
National Weather Service Elko NV
1201 PM PDT Thu Aug 3 2023
NVZ030-031930-
Humboldt County NV-
1201 PM PDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern
Humboldt County through 1230 PM PDT...
At 1201 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Paradise Valley, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4155 11765 4176 11759 4181 11703 4146 11703
TIME...MOT...LOC 1901Z 266DEG 8KT 4164 11736
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DPSpecial weather statement, Aug 3, 11:04 AM PST, 39 minutes before
Special Weather Statement
National Weather Service Elko NV
1204 PM PDT Thu Aug 3 2023
NVZ031-038-031930-
Southwest Elko County NV-Northern Elko County NV-
1204 PM PDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of west central Elko
County through 1230 PM PDT...
At 1204 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Midas to 20 miles
northwest of Deeth. Movement was northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuscarora, Willow Creek Reservoir, and Midas Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 11681 4133 11534 4110 11554 4124 11675
TIME...MOT...LOC 1904Z 219DEG 8KT 4140 11661 4126 11557
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DPThunderstorm Wind, Humboldt
- When
- August 3, 11:43 AM PST to 12:43 PM PST
- Where
- Humboldt County, 23.83 mi E of Rebel Creek
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.680, -117.310
Station (MPVN2) Martin Creek Raws, Elevation 6439 feet.
Flash Flood, Elko
- When
- August 3, 4:57 PM PST to 5:57 PM PST
- Where
- Elko County, 0.76 mi ENE of Elko to 0.78 mi ENE of Elko
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.836, -115.757
Heavy rain from a thunderstorm caused an area of water approximately six to ten inches deep to run over portions of Tenth Street and Silver Street in Elko. The water covered the road and went over adjacent sidewalks.
Flash Flood, Elko
- When
- August 3, 4:57 PM PST to 5:57 PM PST
- Where
- Elko County, 0.49 mi NNE of Elko to 0.48 mi NNE of Elko
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.837, -115.767
Heavy rain from thunderstorms produced localized flooding at the intersections of 5th and Fir Streets. Photos from the public show water 3-6 inches deep over the roadway, with some folks taking to using Kayaks for their amusement.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, August 3 to 7, 202323 injured · $48,000 · 70 kt wind · 100 events
- Wildfire in Idaho, August 3 to 31, 2023$24 million · 1 event
- Damaging Winds in Georgia, August 3, 2023$125,000 · 61 kt wind · 54 events
- Flash Flooding and Damaging Wind in Vermont, August 3, 2023$1.3 million · 50 kt wind · 3 events
- Flash Flooding and Debris Flows in New York, August 3 to 4, 2023$136,000 · 1.5 in hail · 34 events
- Damaging Winds in Nebraska, August 3, 2023$600,000 · 68 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 3, 2023$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, August 3, 2023$60,000 · 5 events
- Damaging Winds in Alabama, August 3, 2023$24,000 · 61 kt wind · 13 events
- Tornado and Flash Flood in Tennessee, August 3, 2023$10,000 · EF1 · 5 events
- Hail and Damaging Winds in Colorado, August 3, 20231.75 in hail · 23 events
- Damaging Winds in Mississippi, August 3 to 4, 2023$26,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105851, 1105850, 1105853.